Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 125, NWS Memphis, TN

June 30, 2002Itawamba County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 30, 2002, 12:53 PM CDT for Itawamba County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2002, 12:53 PM CDT (17:53 UTC)
Expired
Jun 30, 2002, 1:30 PM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Itawamba County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS54 KMEG 301753
SVRMEM
MSC057-301830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1253 PM CDT SUN JUN 30 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 130 PM CDT.

* AT 1249 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  SANDY SPRINGS...MOVING NORTHEAST AT 5 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 130 PM CDT INCLUDE...
  FAIRVIEW...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3447 8851 3431 8843 3439 8815 3448 8823

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:40 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 30, 9:40 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
940 AM CDT SUN JUN 30 2002

THE UPPER RIDGE OVER THE MDL MS VLY WILL CONTINUE TO EXTEND INTO THE
LOWER MS VLY TODAY. A BROAD SFC HIGH WILL COVER THE SE QUARTER OF
THE COUNTRY INCLUDING OUR AREA. SEASONABLY HOT AND HUMID CONDITIONS
ARE EXPECTED TODAY.

A WEAK SFC TROUGH WAS LOCATED NEAR THE TN RVR. A NARROW BAND OF MID
LEVEL CLOUDS AND A FEW SHOWERS WERE INDICATED NEAR THIS BOUNDARY.
EXPECT THIS BOUNDARY TO MOVE SLOWLY TO THE E DURING THE DAY. IN THE
MEANTIME...A FEW TSTMS ARE EXPECTED NEAR THIS BOUNDARY EVEN BEFORE
NOON. ELSEWHERE...ISOLATED PM TSTMS ARE POSSIBLE FROM DAYTIME
HEATING.

PLAN ON UPDATING THE FCSTS TO INCLUDE TSTM CHCS BEFORE NOON IN THE
ERN GROUPS. THE REST OF THE FCST IS ON TRACK.

.MEG...NONE.

SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:30 PM CDTSevere Thunderstorm WarningMEGLee30 min
Jun 30, 3:57 PM CDTSevere Thunderstorm WarningMEGItawamba48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.